Oklahoma, 2018

Damaging Winds in Oklahoma, July 30, 2018

July 30, 2018 · NWS OUN · 4 events in 1 county or zone

An area of storms camed south out of Kansas into north central Oklahoma during the afternoon of the 30th producing a few severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms camed south out of Kansas into north central Oklahoma during the afternoon of the 30th producing a few severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 30, 11:23 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 30, 11:23 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1223 PM CDT Mon Jul 30 2018

.DISCUSSION...
Please see the 18Z aviation discussion below.

&&

.AVIATION...
Temporary MVFR cigs will remain over a few of the terminals
through this afternoon. In addition, thunderstorms will move into
PNC in 2-3 hours. This should be the only terminal they impact.
TSRA will end around 00Z. Low cigs should clear out after sunset.
North winds around 10 kt are expected area wide by this afternoon.
Mid to high clouds will remain present overnight into Tue AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  64  84  64 /  50  20   0   0
Hobart OK         85  64  87  65 /  30  10   0   0
Wichita Falls TX  86  68  89  67 /  50  20   0   0
Gage OK           81  61  83  63 /  30   0   0   0
Ponca City OK     81  61  84  62 /  40  20  10   0
Durant OK         88  67  87  66 /  80  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/99/03
Hazardous weather outlook, Jul 30, 10:57 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1157 AM CDT Mon Jul 30 2018

OKZ004>048-050>052-TXZ083>090-311700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1157 AM CDT Mon Jul 30 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Marginal Risk for severe thunderstorms across portions
of north central and central Oklahoma. Isolated to scattered
thunderstorms will be possible through early this evening. The
stronger storms may produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
There is a slight chance of thunderstorms over western Oklahoma
and adjacent parts of Texas Wednesday night and Thursday night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Local storm report, Jul 30, 9:42 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1042 AM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     MAYSVILLE               34.82N 97.41W
07/30/2018                   GARVIN             OK   PUBLIC

            LARGE LIMB SNAPPED OFF A LIVE SILVER MAPLE TREE. REPORT
            RECEIVED VIA TWITTER.

&&

FM
Special weather statement, Jul 30, 12:43 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
143 PM CDT MON JUL 30 2018

OKZ008-301930-
Kay OK-
143 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay County Until 230
PM CDT....

AT 140 PM CDT, a strong thunderstorm was located 4 miles south of
South Haven, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Braman, Chilocco, Blackwell Lake and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3685 9728 3698 9746 3700 9746 3700 9676
TIME...MOT...LOC 1840Z 294DEG 25KT 3698 9737

03

The radar

The Wichita radar (KICT), 82 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
July 30, 1:05 PM CST
Where
Kay County, 2.84 mi ENE of Chilocco
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.000, -97.020

Tree branches were damaged from thunderstorm winds just south of the state line as noted from an NWS Wichita storm survey. The time is estimated.

Thunderstorm Wind, Kay

When
July 30, 1:15 PM CST
Where
Kay County, 4.11 mi ENE of Newkirk
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.900, -96.990

Rotting tree snapped 10 feet up trunk and fell on house. Time estimated from radar.

Thunderstorm Wind, Kay

When
July 30, 1:15 PM CST
Where
Kay County, Newkirk
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.880, -97.060

No damage reported.

Thunderstorm Wind, Kay

When
July 30, 1:25 PM CST
Where
Kay County, 8.29 mi E of Newkirk
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.910

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773700, 773701, 773702, 773703.